You are here: Home > Alayna, depression, drugs, illness, medical care, weight > Failing At Self-Imposed Rehab…..:(

Failing At Self-Imposed Rehab…..:(

I feel like I failed at something really important. :( (

4 days into cutting my Atenolol (beta-blocker) dosage from 25 to 12.5 mg, I started having side effects I just couldn’t handle. The past few days haven’t been a walk in the park, but today felt exactly like I did before I got myself on the atenolol/Valium combo. I started having severe panic attacks, as well as a feeling like someone was crushing a particular place on my skull, a pressure on the right side of the top my skull traveling down to the base of my skull. I had bursts of adrenaline that were so intense that I wanted to break things, and ended up picking up a pair of dull scissors in order to carve X’s in my skin. I didn’t feel anything, because of this overwhelming crazy adrenaline feeling, although when it subsided, I saw all the marks on my chest and realised they hurt.

I took Trixie out and almost fell down the stairs. Finally, things got dizzy and black around the edges and I started thinking I was going to die. I couldn’t make it through. I felt convinced something bad was happening to me, much like the day I had to call the ambulance after taking BuSpar for 10 days, and taking extra Valium didn’t help.

In the end, I had to take another quarter of my beta-blocker. I can’t stop taking this drug, although I’m tired of gaining weight and don’t want diabetes. There must be something in this drug that my body needs, meaning there’s something wrong with me, and it’s NOT ALL IN MY HEAD. I may feel like I’m losing my mind, but I’m not. Something is wrong with me that nobody is seeing, and I need help. I don’t know what to do. :(

There is no reason for me to need to be on a drug that is largely prescribed for blood pressure and heart rate issues. In the 4 days I cut my dose, my BP didn’t go above 130/75, and my heart rate never went above 90. In fact, yesterday, my BP was lower than ever. However, I had a terrible migraine with aura, something I haven’t had in a long time. Today, the side effects were so terrible that not only did I feel I was losing my mind, I felt I was going to die.

I hate Atenolol. It makes me shaky, it makes me too physically exhausted to function, and it’s caused me to gain 25 pounds in 6 months. I can’t have dental work when on the drug. I can’t burn calories. And yet, I can’t quit taking them because the side effects are not only unpleasant…they feel life-threatening, either because something is going to happen to my body, or because these bursts of adrenaline make me want to harm myself and break things. Reading on the internet, I discovered that not only is there a link between beta-blockers and obesity, and ultimately type 2 diabetes, but that beta-blockers suppress rushes of adrenaline. There must be something in my body that releases excess adrenaline in a problematic fashion, and it isn’t because I have an anxiety disorder. I was strong enough to cut back on the beta-blocker, despite the anxiety, until these adrenaline bursts started happening.

Cutting down on the beta-blocker actually cut down on my dizziness and disorientation a little. But, by day 3, my extreme sensitivity to light returned with a vengeance, just like the very first day I got sick. I don’t understand how this has anything to do with a diagnosis of vestibular neuritis and panic disorder. I know beta-blockers are used to treat panic attacks and migraines, and taking them has helped with that…but the side effects have been a terrible trade-off. My friend told me he felt like a whole new person when he got off Atenolol.

My blood pressure and pulse rate tell me I don’t need a beta-blocker. Even when anxious, these things were slightly elevated but normal. If I were healthy, I know I could work to lose the weight this drug has put on me, which makes me hate how I look and how I feel. I know this would probably lower my blood pressure naturally. But on the beta-blocker, I eat less than 1,000 calories a day and struggle not to gain a pound a week. I have no endurance. I used to walk 4 miles a day, now I struggle with 15 minutes.

I don’t know what to do. I need help, and not just the “dealing with your anxiety” and “here’s some new pills” variety. I am an emotional person, and I do have anxiety, but I’m also very rational. I’m rational enough to know that if negative symptoms return when quitting a drug, the drug isn’t curing the problem, it’s hiding it. It’s not identifying the cause, just allowing you to live with the effects. And that might be OK…although I don’t think it is; most of my anxiety comes from not having an understanding of what’s going on and being dismissed by specialists as another anxious girl who doesn’t know how to deal with stress….but I don’t think it’s OK when the side effects are limiting my quality of life, and there’s still no diagnosis that makes sense to me.

All these doctors…someone is missing *something*.

What I know is this: 8 months ago, I was a healthy active girl with a pretty good life. I went to the beach, got sick, and feel like I’m 80. I’m now always tired, don’t exercise enough, don’t enjoy places with bright lights and loud music, feel horrible about myself due to the extra weight and inexplicable breakouts (both never a problem for me in the past). I sometimes feel irrational if I don’t eat within a certain amount of time after taking my pill, or have outbursts of anger for no reason. I get dizzy and lightheaded for no reason. I thought maybe the pills were exacerbating the effects, but I can’t seem to handle life without them. Sometimes, I have feelings of social anxiety, and I don’t know why. Other times, I never feel more normal than going out and drinking martinis with my friends. I was never mentally ill. I never needed medications for depression or anxiety; I had those things sometimes, but managed them. I was never skinny, but never gained 25 pounds in 8 months. I had plenty of energy, plenty of enthusiasm for life.

Something happened to me. I don’t know what, or why, and I’m not convinced anyone else does, either. I might buy the diagnosis of a vestibular disorder with an associated panic issue, but that doesn’t explain why I can’t quit the beta-blockers without feeling insane pressure on top of my head, tingly migraines, and the inability to tolerate even normal light.

I know they’ve tested everything there is to test, and my insurance isn’t paying for anything, so I can’t keep looking for answers. But something happened to me this summer, and I need to know what it is if I’m ever going to improve.

For eight months, I have cried and prayed and looked for answers and had scary tests I can’t afford…and I’m still no closer to an answer. The Valium and Atenolol make me healthy enough that I can cope with life and feel like a normal person, even if it’s a fat cranky person. But they don’t tell me what happened to me.

It isn’t something floating around my head. It isn’t just anxiety about life. Panic attacks don’t make you not able to stand even normal light without medication. Normal, healthy people don’t have random bursts of adrenaline that make you feel overly impulsive and irrational and immune to pain until it wears off. If there were a specialist I could see anywhere in the world that had answers, I’d go there. I just want an answer, and to know what to do to live a long and healthy life…preferably in an energetic and attractive form.

I see people posting stories kind of like mine…always slightly different…all over the internet, talking about doctors who hand out beta-blockers and anxiety pills and anti-depressants, and the hell of withdrawing from those things…and how eventually, you can’t remember what bad feelings were caused by sickness and what bad feelings were caused by cutting back on the drugs. I can’t tolerate most drugs; a majority have made me so ill I don’t even want to try. The fact that the Valium and Atenolol work…at least until I’m 250 pounds and drop dead from some unknown condition…should convince me to stop worrying and take the drugs.

But it isn’t enough. I need to know what’s wrong, and how I can fix it. If I have a vestibular problem, I’ll go to rehab. If I’m mentally ill, I’ll go to therapy. If I have a heart problem, I’ll take the medication and shut up about it. If I have a brain tumor, I’ll get it cut out. But I’m not going to keep paying to go from specialist to specialist, just to hear the equivalent of “We don’t know, try this.”.

I’m not unwilling to do the work and put up with a certain level of discomfort. But I’m not willing to experiment with something as precious as my life and my health to treat something nobody understands with stuff that might make me sicker, or not work at all.

I thought maybe quitting the beta-blockers would be the answer. I feel like a failure because I couldn’t do it…but maybe I couldn’t do it because my body was telling me it *wasn’t* the right answer.

Tags: , , ,

  • Digg
  • Del.icio.us
  • StumbleUpon
  • Reddit
  • Twitter
  • RSS

Comments are closed.